Alert archive / South Dakota / Wind Advisories in 2011
Wind Advisory 9, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Apr 21, 2011, 4:03 AM MDT for 11 counties in South Dakota. It took effect at Apr 21, 2011, 6:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2011, 4:03 AM MDT (10:03 UTC)
- In effect from
- Apr 21, 2011, 6:00 AM MDT
- Expired
- Apr 21, 2011, 1:35 PM MDT
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 94 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
594 WWUS73 KUNR 211003 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 403 AM MDT THU APR 21 2011 .AN AREA OF LOW PRESSURE WILL STRENGTHEN ACROSS WYOMING TODAY. THIS WILL PRODUCE STRONG SOUTHERLY WINDS ACROSS THE CENTRAL SOUTH DAKOTA PLAINS AND PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS THROUGH THIS AFTERNOON. SDZ002-013-014-031-032-042>044-046-047-049-073-211815- /O.NEW.KUNR.WI.Y.0009.110421T1200Z-110422T0000Z/ PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-PENNINGTON CO PLAINS- HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...LEMMON...BISON...FAITH...DUPREE... WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...UNION CENTER 403 AM MDT THU APR 21 2011 /503 AM CDT THU APR 21 2011/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING. * SOUTHERLY WINDS WILL INCREASE THIS MORNING AND CONTINUE THIS AFTERNOON. * SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
558 WWUS73 KUNR 211547 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 947 AM MDT THU APR 21 2011 .AN AREA OF LOW PRESSURE WILL STRENGTHEN ACROSS WYOMING INTO SOUTHEAST MONTANA TODAY. THIS WILL PRODUCE GUSTY SOUTHERLY WINDS ACROSS THE CENTRAL AND WESTERN SOUTH DAKOTA PLAINS THROUGH THIS AFTERNOON. SDZ002-013-014-031-032-042>044-046-047-049-073-220000- /O.CON.KUNR.WI.Y.0009.000000T0000Z-110422T0000Z/ PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-PENNINGTON CO PLAINS- HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...LEMMON...BISON...FAITH...DUPREE... WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...UNION CENTER 947 AM MDT THU APR 21 2011 /1047 AM CDT THU APR 21 2011/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING. * GUSTY SOUTH TO SOUTHEASTERLY WINDS WILL CONTINUE THROUGH THIS AFTERNOON BEFORE DIMINISHING BY EARLY EVENING. * WIND SPEEDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
516 WWUS73 KUNR 211935 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 135 PM MDT THU APR 21 2011 SDZ002-013-014-031-032-042>044-046-047-049-073-212045- /O.CAN.KUNR.WI.Y.0009.000000T0000Z-110422T0000Z/ PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-PENNINGTON CO PLAINS- HAAKON-SHANNON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...LEMMON...BISON...FAITH...DUPREE... WALL...PHILIP...PINE RIDGE...KYLE...KADOKA...MARTIN... WHITE RIVER...MISSION...WINNER...UNION CENTER 135 PM MDT THU APR 21 2011 /235 PM CDT THU APR 21 2011/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. WINDS WILL CONTINUE TO SLOWLY DIMINISH THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Apr 21, 3:34 AM MDT, 29 minutes earlier.
Area forecast discussion, Apr 21, 3:34 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 334 AM MDT THU APR 21 2011 .DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGE AXIS CROSSING THE NORTHERN PLAINS...WITH SOUTHWEST FLOW DEVELOPING OVER THE CWA. SEVERAL SHORTWAVES CAN BE SEEN CROSSING WYOMING...WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA. SURFACE ANALYSIS SHOWS LOW PRESSURE DEVELOPING ACROSS NORTH CENTRAL WYOMING WITH STRONG SOUTHERLY FLOW OVER THE CWA. REGIONAL RADARS SHOW SHOWERS ACROSS THE AREA IN RESPONSE TO THE UPPER WAVES. TODAY...SHOWERS WILL CONTINUE NORTHEASTWARD THIS MORNING EXITING THE AREA BY NOON. MORE SHOWERS ARE EXPECTED TO DEVELOP IN THE AFTERNOON. FORECAST SOUNDINGS SHOW ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORMS AS WELL. A STRONG LOW LEVEL JET OVERNIGHT WILL MIX DOWN THIS MORNING...AND BRING WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS. WILL ISSUE A WIND ADVISORY FOR THE SOUTH DAKOTA PLAINS ACROSS CENTRAL SD AND PARTS OF WESTERN SOUTH DAKOTA. AN UPPER TROUGH WILL APPROACH FROM THE WEST TONIGHT...CONTINUING THE UNSETTLED WEATHER. RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING. SOME SHOWERS WILL MIX WITH SNOW AS COOLER AIR GETS PULLED IN BEHIND THE LOW. THE STORM SYSTEM WILL CROSS SOUTH DAKOTA FRIDAY WITH PRECIP WRAPPING AROUND INTO NORTHWEST SOUTH DAKOTA. MUCH OF THIS PRECIP COULD BE SNOW...THOUGH IT WILL HAVE A RELATIVELY DIFFICULT TIME ACCUMULATING SIGNIFICANTLY DURING THE DAY TIME HOURS THIS TIME OF YEAR. WINDY CONDITIONS ARE AGAIN EXPECTED FRIDAY AS AS COLD AIR ADVECTS INTO THE AREA. BETTER SNOW ACCUMULATION IS EXPECTED FRIDAY NIGHT...BUT THE PRECIP WILL BE WINDING DOWN BY THEN AS THE LOW SLIDES EASTWARD. HIGH PRESSURE WILL BUILD IN BEHIND THE LOW SATURDAY BRINGING GENERALLY DRY WEATHER. A FEW SHOWERS MAY LINGER THROUGH THE DAY...BUT OVERALL IT WILL BE A NICE CHANGE TO WHAT HAS BEEN A VERY WET PATTERN...THAT IS UNTIL PRECIP RETURNS FOR THE LONG TERM. EXTENDED...PROGRESSIVE UPPER FLOW WILL CONTINUE FOR THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. A DAILY CHANCE OF SHOWERS IS EXPECTED... WITH SOME SNOW AT NIGHT IN THE HIGHER ELEVATIONS. THE MOST SIGNIFICANT DISTURBANCE COMES THROUGH MONDAY AND TUESDAY AS A LARGE TROF MOVES THROUGH THE NORTHERN PLAINS. TEMPERATURES THROUGH THE PERIOD WILL CONTINUE TO BE BELOW AVERAGE. && .AVIATION...SHORTWAVE PUSHING THROUGH THE AREA WILL BRING SOME SHOWERS...MVFR CIGS...AND GUSTY SOUTH WINDS OF 20 TO 30 MPH THROUGH THE MORNING. THIS AFTERNOON AND TONIGHT...VFR AND MVFR CIGS ARE EXPECTED WITH SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM. EXPECT WINDS TO TAPPER OFF FROM WEST TO EAST THIS AFTERNOON AND EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Apr 20, 3:30 PM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 330 PM MDT WED APR 20 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 330 PM MDT (430 PM CDT) WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LOW PRESSURE SYSTEM MOVING INTO THE REGION WILL BRING SHOWERS AND WINDY CONDITIONS THURSDAY AND FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING...THOUGH SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. GUSTY SOUTH TO SOUTHWESTERLY WINDS ARE EXPECTED OVER THE SOUTH DAKOTA PLAINS ON THURSDAY...WITH WINDS SWITCHING TO THE NORTHWEST AND INCREASING ON FRIDAY THROUGHOUT THE AREA AS THE LOW PRESSURE SYSTEM MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:48 PM MDT | High Wind Watch | UNR | Butte, Custer, Lawrence, Meade, Pennington | 13 hr |
| Apr 21, 2:48 PM MDT | Wind Advisory | UNR | Bennett, Custer, Fall River, Haakon, Harding, Jackson and 8 more | 33 hr |
| Apr 21, 2:53 PM MDT | Winter Storm Watch | UNR | Lawrence, Meade, Pennington | 13 hr |
Nearby
Wind Advisories in South Dakota, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.